When I was prescribed Klonopin (by a general practitioner) a few years ago, because I wasn't getting enough help from the dose of Effexor I was on and the Ativans "as needed" which was only during an *episode*, it made me feel too strange mentally and added depressive symptoms that weren't there, as AncientMelody mentioned. And I'll echo insights (both he and AncientMelody are wonderfully helpful with their solid info and advice) that it's best to get the non-benzodiazepine medications dialed in the best they can be first and use the benzodiazepines to fill in the gap until that point is reached and then backing it off to a lesser role when you can.
Ativan has been a very positive thing for me. Has the right amount of helpfulness with less downside, and naturally YMMV (your milage may vary : ) ). When I was in that awful twilight zone between meds, of needing to find the right new one and amount of it, I was taking it daily and up to 2 mg for a few months at the worst time and 1 on the bookends of that for a while. It was totally dependent on what I felt I needed, and the prescribing psychiatrist assured me that I shouldn't worry about the amount or time on it, that in the grand scheme of things it was still not a high dose or a long period to be taking it daily, regardless of the negative stories one reads on the net, simply because I needed it. We were still getting a bead on the anti-anxiety med target. What was the alternative? The goal has been to not rely on them but use them with this strategy, but not to stop taking them or take too little just because I was having my concerns. In fact, he stressed that the fact I was concerned and had always taken the minimum as infrequently as possible was a sign to be confident I would be OK with using it more aggressively for a while, whatever that was. What happened was that he took me off what I had been on as a change from the 150 of Effexor (and I had spent a year hopefully trying everything else under the sun, which now I wish I hadn't done, but it was under another psychiatrist's advice) and put me back on it, on a path toward 300, much to my dismay (and I was certain it was the wrong move), which I've been at now for about two months (starting at 37.5 in July). And sure enough, about two weeks ago I found I didn't wake up at 4am needing an Ativan anymore, and then didn't really need one later either. He's been insistent I stay taking a tiny amount, .333, then .25, just to have the bases covered as far as withdrawal.
But getting the SSRI/SNRI choice and then dosage right (totally based on judgement and guesswork, not tests, even with the best doctors) as the priority and using Ativan as needed, even if that means daily until that goal is reached, was really the key for me. And think months instead of weeks. You'll be a fortunate one if your body reaches its proper state with the proper med and dose within a month and it might be three. To be honest I'm not crazy about some of the side effects of being on so high a dose of Effexor, but I have to admit that it's the first time in two years that I've been as functional as this, so I'm gratefully going with it for now.
Best of luck to you in your journey for relief : ) Everyone responds to these things so differently. If you like your doctor and psychiatrist and have confidence in their judgement give their strategies all the time they say to to work.
Have a good holiday and may this year have you feeling the best you have ever felt.